Hail, Brewster
- When
- June 9, 2:15 PM CST to 2:17 PM CST
- Where
- Brewster County, 1.38 mi ESE of Alpine
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.360, -103.650
A dryline was located across the region on this day and this combined with weak mid to upper level disturbances moving over the area during the peak heating hours of the day, resulted in thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was located across the region on this day and this combined with weak mid to upper level disturbances moving over the area during the peak heating hours of the day, resulted in thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 1:16 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT TUE JUN 9 2009 .DISCUSSION... WATER VAPOR INDICATES WELL ESTABLISHED SW MID LEVEL FLOW WITH AN ABUNDANCE OF MAINLY HIGH CLOUDS. SATELLITE ALSO INDICATES WELL DEFINED SHRTWV TROF IN SRN CALIF AND OFF THE BAJA COAST. MORE DIFFICULT TO DISCERN SHRTWV TROF/S ACRS NRN MEXICO AND TRANS PECOS REGION. STILL MSTR IS FARTHER W TODAY AND MODELS IN AGREEMENT THAT THERE IS A SHRTWV TROF IN SW FLOW (WHICH IT HAS FOR SEVERAL DAYS). ATTP CONCEPTUALIZE TSTMS DEVELOPING ACRS PECOS/BREWSTER COUNTIES MOVING NEWD PUSHING OUTFLOW BOUNDARIES NWD INCREASING POTENTIAL FOR DEVELOPMENT ACRS PB. SEVERE CONCERNS ARE STILL THERE WITH NOTED SUFFICIENT SHEAR. GFS OPTIMISTIC IN DEVELOPING PRECIP BUT IS PROBABLY OVERDONE...NONETHELESS LOCATION LOOKS REASONABLE. AFOREMENTIONED BAJA/CALIF SHRTWV TROF/S WILL GET ABSORBED INTO SW FLOW AND MOVE ACRS AZ/NM WED PASSING WELL TO THE N OF CWFA. STILL ASSOCD MID LEVEL TROF AXIS WILL MOVE E ACRS CWFA AND INSTABILITY WITHIN THIS TROF ENUF TO GENERATE MORNING -SHRA ACRS SRN HALF OF NM AND EXPECT TO SEE ISOLD/SCT -SHRA ACRS SE NM WED MORNING. AS SHRTWV TROF MOVES E FORCING FOR DRY AIR TO PUSH E WILL RETURN AND DRYLINE WILL BE FAVORED TO SET-UP ACRS ERN CWFA WED PM. STORMS WILL HAVE CHANCE TO RE-DEVELOP IN THE AFTERNOON ALONG DRYLINE AS MID LEVEL SPEED PASSES OVERHEAD. MET GUIDANCE HAS BEEN PERSISTENT WITH 30 POPS AT MAF WED PM AND WILL START TO TREND POPS UP SLIGHTLY. PRESENCE OF LOW LEVEL MSTR WILL CONTINUE TO KEEP HIGH TEMPS IN CHECK WED WITH ONLY A FEW 100 DEGREE READINGS ALONG PECOS/RIO GRANDE RIVERS. DRY AIR WILL PUSH FARTHER E THUR AS MID LEVEL FLOW VEERS. 85H TEMPS OF 28-29 SUGGEST TEMPS WILL WARM A FEW DEGREES...U90S CNTRL PB/L100S WRN PB. IT WILL BE GUSTY IN GDP MTNS WITH 25KTS AT 7H. BROAD MID LEVEL RIDGING COURTESY OF SUBTROPICAL RIDGE AND DRY AIR EXPANDING EWD INDICATES SLIGHT WARMING FRI. SAT STILL LOOKS TO SEE MORE SUBSTANTIAL WARMING WITH 85H TEMPS 30-33C. MID LEVEL FLOW A LITTLE MORE SW SUNDAY SO MSTR SHOULD BE A LITTLE HIER AT LEAST IN THE E...85H THERMAL RIDGE AXIS WILL MOVE W SOME...SO FEW DEGREES COOLING ACRS ERN HALF OF PB WITH LITTLE CHANGE OR HOTTER ACRS TRANS PECOS/SE NM. ANOTHER MID LEVEL TROF MOVES ONTO W COAST BY MONDAY SO SW MID LEVEL FLOW WILL CONTINUE MON/TUE WITH NARROW HIGH AMPLITUDE 85H THERMAL RIDGE FAVORED TO BE POSITIONED ACRS UPPER TRANS PECOS/WRN PB/SE NM. 7H TEMPS FRI-TUE 14-16C...HOT. && .FIRE WEATHER... NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED THROUGH MID-WEEK ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. THE NEXT COUPLE DAYS WILL BE MARKED BY AN EASTWARD MOVING DRYLINE THROUGH THE DAY WITH A RETREATING DRYLINE AT NIGHT. BEHIND THE DRYLINE...VERY DRY CONDITIONS CAN BE EXPECTED WITH AFTERNOON MINIMUM RH LEVELS FALLING INTO THE LOWER TEENS TO SINGLE DIGITS. 20 FOOT WINDS WILL INCREASE BY WEDNESDAY MORNING/AFTERNOON AS AN UPPER-LEVEL DISTURBANCE PASSES TO THE NORTH. FORECAST SOUNDINGS FROM ACROSS THE REGION INDICATE UNSTABLE LOW TO MID-LEVEL CONDITIONS WHICH WILL ALLOW STRONGER WINDS ALOFT TO MIX TO THE SURFACE. AFTERNOON 20 FOOT WINDS ACROSS THE GUADALUPE MOUNTAINS WILL LIKELY REACH INTO THE 15 TO 25 MPH RANGE...WITH HIGHER GUSTS POSSIBLE. MEANWHILE...20 FOOT WINDS OF 10 TO 20 MPH WILL BE POSSIBLE ACROSS THE SOUTHEAST NEW MEXICO PLAINS. A RED FLAG WARNING MAY BE NEEDED FOR WEDNESDAY AFTERNOON PENDING THE ARRIVAL OF ADDITIONAL MODEL GUIDANCE. SIMILAR CONDITIONS CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS ON THURSDAY AS A FRONTAL BOUNDARY/LOW PRESSURE CENTER SAG SOUTH TOWARDS THE REGION. RH RECOVERY TONIGHT WILL REBOUND INTO THE GOOD CATEGORY ACROSS THE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS HOWEVER ONLY POOR TO FAIR RH RECOVERY CAN BE EXPECTED WEDNESDAY NIGHT AS THE DRYLINE REMAINS EAST CUTTING OFF THE RETURN OF LOW-LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 69 98 / 30 20 20 0 CARLSBAD NM 64 94 63 96 / 10 20 0 0 DRYDEN TX 71 96 71 101 / 20 30 20 0 FORT STOCKTON TX 67 97 68 100 / 20 20 10 0 GUADALUPE PASS TX 62 84 62 87 / 10 20 0 0 HOBBS NM 62 93 63 97 / 10 20 10 0 MARFA TX 57 88 55 92 / 10 10 10 0 MIDLAND INTL AIRPORT TX 68 95 68 99 / 30 20 10 0 ODESSA TX 67 95 68 99 / 30 20 10 0 WINK TX 70 99 66 102 / 10 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE JUN 9 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT TUE JUN 9 2009 /1248 PM MDT TUE JUN 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS AND BIG BEND AREAS. A DRYLINE WILL CONTINUE NUDGING EASTWARD THIS AFTERNOON INTO A MODERATELY UNSTABLE AIRMASS. THIS IN COMBINATION WITH MODERATE LEVELS OF SHEAR ALOFT WILL ALLOW SOME STORMS TO REACH SEVERE LIMITS. IT CURRENTLY APPEARS THE GREATEST THREATS WILL BE LARGE HAIL IN EXCESS OF 1 INCH ALONG WITH WIND SPEEDS GREATER THAN 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS AREAS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP. THUNDERSTORM ACTIVITY MAY CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING LATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS TO INCLUDE THE STOCKTON PLATEAU. AN UPPER LEVEL DISTURBANCE WILL PASS TO THE NORTH OF THE AREA WHICH WILL HELP PUSH THE SURFACE DRYLINE EAST ONCE AGAIN. MODERATE LEVELS OF INSTABILITY ALONG WITH STRONG WINDS ALOFT IN ASSOCIATION WITH THE PASSING UPPER DISTURBANCE WILL AGAIN ALLOW STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AGAIN BEING THE MAIN THREATS. THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING HOURS BEFORE DISSIPATING BY MIDNIGHT. NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEAST NEW MEXICO. IF PLANS CALL FOR OUTSIDE ACTIVITIES...ALL EFFORTS SHOULD BE MADE TO PREVENT ACCIDENTAL FIRE STARTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT TUE JUN 9 2009 TXZ080-081-092045- BIG BEND AREA-MARFA PLATEAU- 238 PM CDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY ALONG THE PRESIDIO COUNTY LINE AT 238 PM CDT...MOVING NORTHEAST AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
An estimated 60 mph wind gust picked up a camper trailer. No significant damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181709, 181711, 181713, 181714, 181715.